Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 285, NWS Dodge City, KS

August 16, 2019Clark County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2019, 7:57 PM CDT for Clark County, Comanche County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2019, 7:57 PM CDT (00:57 UTC)
Expired
Aug 16, 2019, 9:00 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clark County, KS, Comanche County, KS

The radar

The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2044 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2733 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

914 
WUUS53 KDDC 170057
SVRDDC
KSC025-033-170200-
/O.NEW.KDDC.SV.W.0285.190817T0057Z-190817T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
757 PM CDT Fri Aug 16 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Comanche County in south central Kansas...
  Clark County in southwestern Kansas...

* Until 900 PM CDT.

* At 757 PM CDT, a severe thunderstorm was located near Ashland,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ashland, Protection, Sitka and Acres. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3708 9989 3728 10004 3746 9959 3742 9955
      3738 9956 3738 9953 3720 9938 3700 9946
TIME...MOT...LOC 0057Z 247DEG 15KT 3725 9983 

HAIL...1.25IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
067 
WWUS53 KDDC 170118
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
818 PM CDT Fri Aug 16 2019

KSC025-033-170200-
/O.CON.KDDC.SV.W.0285.000000T0000Z-190817T0200Z/
Comanche KS-Clark KS-
818 PM CDT Fri Aug 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK COUNTIES...

At 818 PM CDT, a severe thunderstorm was located near Ashland, moving
east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ashland, Protection and Sitka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3715 9986 3730 9992 3740 9955 3738 9956
      3738 9953 3720 9938 3710 9942
TIME...MOT...LOC 0118Z 261DEG 17KT 3724 9978 

HAIL...1.25IN
WIND...60MPH
 
$$

UMSCHEID
198 
WWUS53 KDDC 170151
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
851 PM CDT Fri Aug 16 2019

KSC025-033-170201-
/O.EXP.KDDC.SV.W.0285.000000T0000Z-190817T0200Z/
Comanche KS-Clark KS-
851 PM CDT Fri Aug 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COMANCHE AND
NORTHEASTERN CLARK COUNTIES WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3715 9986 3730 9992 3740 9955 3738 9956
      3738 9953 3720 9938 3710 9942
TIME...MOT...LOC 0151Z 307DEG 12KT 3717 9968 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 5:58 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 16, 5:58 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
558 PM CDT Fri Aug 16 2019

...Updated Aviation...

.SYNOPSIS...
Issued at 340 PM CDT Fri Aug 16 2019

The upper level ridge over the plains and southwestern United
States that has been fluctuating in amplitude, latitude and
longitude over past several weeks will continue to do so over the
next week to 10 days. The ridge will amplify by Sunday and persist
into Tuesday across the high plains, then weaken a bit and shift
back southward by mid next week.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Aug 16 2019

Western Kansas will continue to be situated along the southern
periphery of the westerlies through Saturday, with persistent and
rich low level moisture along and north of a quasi-stationary
front. In addition, upper level temperatures are rather cool by
August standards (around -9C at 500mb). This leads high
instability, with thunderstorms developing on the western high
plains in the late afternoon in upslope flow, then moving across
parts of western and central KS overnight. Thunderstorm chances
are high along the I-70 corridor late this evening and overnight.
By the time these storms make it into western Kansas their
severity will be greatly diminished; but there may be some wind
gusts as high as 60 mph around Hays and Wakeeney between 11 pm and
3 am. Storm chances father south at Dodge City and Garden City are
lower (20-30% range). Another storm cluster may occur along the
I-70 corridor Saturday night, but confidence on this is low. We
just about have to take these situations one day at a time and
refine the forecast about 12 hrs in advance.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Aug 16 2019

Upper level ridging will tend to inhibit convection Sunday through
Tuesday, with hot and mainly dry weather. The upper level ridge is
expected to weaken a bit by Wednesday so that small thunderstorm
chances are back in the forecast for the Wednesday night to Friday
time frame.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 536 PM CDT Fri Aug 16 2019

Main focus will be for HYS as a line of storms in eastern
Colorado will move into western Kansas and track along the I-70
corridor tonight. Thunderstorms are expected to affect HYS between
03Z-07Z with the 04-06Z time range as the period where
thunderstorms with heavy rain and strong surface winds will be
moving through. Straight line wind threat will be higher with
these thunderstorms as wind gusts could be 50-60 kts potentially.
Most of the activity should be out of the HYS area after 08Z.
Otherwise VFR conditions will be the case for the rest of the TAF
sites through the time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  98  69  98 /  20  10  10   0
GCK  63  95  64  95 /  30   0  10   0
EHA  64  98  63  98 /  20   0  10   0
LBL  66 100  66  99 /  20   0  10   0
HYS  65  89  66  91 /  70  10  20   0
P28  72 101  73 100 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Tatro
Hazardous weather outlook, Aug 16, 4:49 AM CDT, 15 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Fri Aug 16 2019

KSZ030-031-043>046-061>066-074>081-084>090-171000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Fri Aug 16 2019 /349 AM MDT Fri Aug 16 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated strong to severe thunderstorms will be possible between 4
pm and sunset south and east of Dodge City. Hail up to the size of
quarters, wind gusts of 60 mph and heavy rainfall will be the main
hazards late today.

There will also be a chance for severe thunderstorms after 7 pm
north of a Johnson City to Garden City to Rush Center line. In
this area wind gusts of 60 mph or greater, one to two inch hail
and heavy rainfall will be possible with the strongest storms.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There will be a slight chance for strong to severe thunderstorms
on Saturday with hail and strong gusty winds begin the main
hazards.

High temperatures of around 100 degrees can be expected from
Sunday through Tuesday. These temperatures when combined with
higher relative humidity on Monday may create excessive heat
conditions.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  - Excessive heat: Elevated risk

* Monday
  - Excessive heat: Significant risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Significant risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 pm along and south of a
Pratt to Ashland line. Spotter activation may also be needed
after 7 pm north of a Johnson City to Garden City to Rush Center
line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 16, 6:50 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
650 PM CDT Fri Aug 16 2019

KSZ088-170030-
Clark KS-
650 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND SOUTHERN
CLARK COUNTIES UNTIL 730 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englewood, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ashland, Englewood and Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 10009 3711 10009 3721 9969 3700 9963
TIME...MOT...LOC 2349Z 262DEG 17KT 3702 10005

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:06 PM CDTSevere Thunderstorm WarningDDCClark54 min
Aug 16, 7:28 PM CDTSevere Thunderstorm WarningDDCClark32 min
Aug 16, 8:58 PM CDTSpecial Weather StatementDDCClark47 min
Aug 16, 10:24 PM CDTSpecial Weather StatementDDCComanche51 min
Aug 16, 11:06 PM CDTSpecial Weather StatementDDCEllis, Trego39 min
Aug 16, 11:09 PM CDTSpecial Weather StatementDDCKearny51 min
Aug 16, 11:22 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Trego53 min
Aug 16, 11:48 PM CDTSpecial Weather StatementDDCScott57 min
Aug 16, 11:52 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott53 min
Aug 17, 12:01 AM CDTSpecial Weather StatementDDCBarber29 min
Aug 17, 12:11 AM CDTSevere Thunderstorm WarningDDCEllis, Trego49 min
Aug 17, 12:22 AM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott53 min
Aug 17, 12:51 AM CDTSpecial Weather StatementDDCNess24 min
Aug 17, 12:53 AM CDTSpecial Weather StatementDDCRush52 min
Aug 17, 1:12 AM CDTSpecial Weather StatementDDCTrego33 min
Aug 17, 1:16 AM CDTSpecial Weather StatementDDCNess44 min
Aug 17, 1:40 AM CDTSpecial Weather StatementDDCEllis, Rush50 min
Aug 17, 1:46 AM CDTSpecial Weather StatementDDCTrego44 min
Aug 17, 1:55 AM CDTSevere Thunderstorm WarningDDCEllis50 min
Aug 17, 2:01 AM CDTSevere Thunderstorm WarningDDCTrego44 min
Aug 17, 2:06 AM CDTSevere Thunderstorm WarningDDCEllis39 min
Aug 17, 2:41 AM CDTSevere Thunderstorm WarningDDCEllis30 min
Aug 17, 3:08 AM CDTSpecial Weather StatementDDCEllis37 min
Aug 17, 6:53 PM CDTSpecial Weather StatementDDCScott52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.